Generalising Fisher’s inequality to coverings and packings

Abstract

In 1940 Fisher famously showed that if there exists a non-trivial (v,k,λ)-design, then λ(v-1)⩾k(k-1). Subsequently Bose gave an elegant alternative proof of Fisher’s result. Here, we show that the idea behind Bose’s proof can be generalised to obtain new bounds on the number of blocks in (v,k,λ)-coverings and -packings with λ(v-1)<k(k-1).

This is a preview of subscription content, access via your institution.

References

  1. [1]

    I. Bluskov, M. Greig and M. K. Heinrich: Infinite classes of covering numbers, Canad. Math. Bull. 43 (2000), 385–396.

    MathSciNet  Article  MATH  Google Scholar 

  2. [2]

    R. C. Bose: A Note on Fisher’s Inequality for Balanced Incomplete Block Designs, Ann. Math. Statistics 20 (1949), 619–620.

    MathSciNet  Article  MATH  Google Scholar 

  3. [3]

    R. C. Bose and W. S. Connor: Combinatorial properties of group divisible incomplete block designs, Ann. Math. Stat. 23 (1952), 367–383.

    MathSciNet  Article  MATH  Google Scholar 

  4. [4]

    D. Bryant, M. Buchanan, D. Horsley, B. Maenhaut and V. Scharaschkin: On the non-existence of pair covering designs with at least as many points as blocks, Combinatorica 31 (2011), 507–528.

    MathSciNet  Article  MATH  Google Scholar 

  5. [5]

    Y. Caro and Zs. Tuza: Improved lower bounds on k-independence, J. Graph Theory 15 (1991), 99–107.

    MathSciNet  Article  MATH  Google Scholar 

  6. [6]

    Y. Caro and R. Yuster: Packing graphs: the packing problem solved, Electron. J. Combin. 4 (1997), no 1, R1.

    MathSciNet  MATH  Google Scholar 

  7. [7]

    Y. Caro and R. Yuster: Covering graphs: the covering problem solved, J. Combin. Theory Ser. A 83 (1998), 273–282.

    MathSciNet  Article  MATH  Google Scholar 

  8. [8]

    Y. M. Chee, C. J. Colbourn, A. C. H. Ling and R. M. Wilson: Covering and packing for pairs, J. Combin. Theory Ser. A 120 (2013), 1440–1449.

    MathSciNet  Article  MATH  Google Scholar 

  9. [9]

    P. Erdős and H. Hanani: On a limit theorem in combinatorial analysis, Publ. Math. Debrecen 10 (1963), 10–13.

    MathSciNet  MATH  Google Scholar 

  10. [10]

    P. Erdős and A. Rènyi: On some combinatorical problems, Publ. Math. Debrecen 4 (1956), 398–405.

    MathSciNet  MATH  Google Scholar 

  11. [11]

    R. A. Fisher: An examination of the different possible solutions of a problem in incomplete blocks, Ann. Eugenics 10 (1940), 52–75.

    MathSciNet  Article  Google Scholar 

  12. [12]

    Z. Füredi: Covering pairs by q 2+q+1 sets, J. Combin. Theory Ser. A 54 (1990), 248–271.

    MathSciNet  Article  MATH  Google Scholar 

  13. [13]

    D. M. Gordon: La Jolla Covering Repository, http://www.ccrwest.org/cover.html.

  14. [14]

    D. M. Gordon and D. R. Stinson: Coverings, in The CRC Handbook of Combinatorial Designs, 2nd edition (Eds. C. J. Colbourn, J. H. Dinitz), CRC Press (2007), 365–373.

    Google Scholar 

  15. [15]

    M. Greig, P. C. Li and G. H. J. van Rees: Covering designs on 13 blocks revisited, Util. Math. 70 (2006), 221–261.

    MathSciNet  MATH  Google Scholar 

  16. [16]

    S. M. Johnson: A new upper bound for error-correcting codes, IRE Trans. IT-8 (1962), 203–207.

    MathSciNet  MATH  Google Scholar 

  17. [17]

    P. Keevash: The existence of designs, arXiv:1401.3665.

  18. [18]

    W. H. Mills: Covering designs. I. Coverings by a small number of subsets, Ars Combin. 8 (1979), 199–315.

    MathSciNet  MATH  Google Scholar 

  19. [19]

    W. H. Mills and R. C. Mullin: Coverings and packings, in: Contemporary Design Theory, (Eds. J. H. Dinitz and D. R. Stinson), Wiley, (1992), 371–399.

    Google Scholar 

  20. [20]

    V. Rödl: On a packing and covering problem, European J. Combin. 6 (1985), 69–78.

    MathSciNet  Article  MATH  Google Scholar 

  21. [21]

    J. Schönheim: On coverings, Pacific J. Math. 14 (1964), 1405–1411.

    MathSciNet  Article  MATH  Google Scholar 

  22. [22]

    D. R. Stinson, R. Wei and J. Yin: Packings, in: The CRC Handbook of Combinatorial Designs, 2nd edition (Eds. C. J. Colbourn, J. H. Dinitz), CRC Press (2007), 550–556.

    Google Scholar 

  23. [23]

    O. Taussky: A recurring theorem on determinants, Amer. Math. Monthly 56 (1949), 672–676.

    MathSciNet  Article  MATH  Google Scholar 

  24. [24]

    D. T. Todorov: Some coverings derived from finite planes, Colloq. Math. Soc. János Bolyai 37 (1984), 697–710.

    MathSciNet  MATH  Google Scholar 

  25. [25]

    D. T. Todorov: Lower bounds for coverings of pairs by large blocks, Combinatorica 9 (1989), 217–225.

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Daniel Horsley.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Horsley, D. Generalising Fisher’s inequality to coverings and packings. Combinatorica 37, 673–696 (2017). https://doi.org/10.1007/s00493-016-3326-9

Download citation

Mathematics Subject Classification (2000)

  • 05B40